Pennsylvania, 2014

Winter Storm in Pennsylvania, February 5, 2014

February 5, 2014 · NWS BGM · 8 events in 8 counties and zones

A low pressure system tracked through the Ohio Valley and re-developed off of the eastern seaboard during the morning hours of Wednesday, February 5th. An intense snow band that developed produced as much as one to three inches of snow per hour during the early morning hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked through the Ohio Valley and re-developed off of the eastern seaboard during the morning hours of Wednesday, February 5th. An intense snow band that developed produced as much as one to three inches of snow per hour during the early morning hours. Widespread snow amounts ranged from 7 to 16 inches, with the highest totals occurring across the northern tier of Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 4, 10:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 4, 10:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EST TUE FEB 4 2014

.SYNOPSIS...
A COMPLEX WINTER STORM WILL BRING SIGNIFICANT ACCUMULATING SNOW
AND SOME MIXED PRECIPITATION TO THE REGION OVERNIGHT THROUGH
WEDNESDAY. QUIET WEATHER WILL THEN RETURN FOR THURSDAY THROUGH
SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1030 PM UPDATE...
LOTS OF VIRGA ON RADAR THE LAST FEW HOURS. JET SUPPORT FORCING
ASCENT IN MID TO UPPER LEVELS IS WHAT HAS PRODUCED THIS FIRST WING
OF RADAR ECHOES...BUT UP TO NOW IT HAS BEEN MOSTLY SPENT ON TOP-DOWN
MOISTENING BECAUSE OF DRY LOW LEVELS. HORNELL HAS FINALLY
CONNECTED THROUGH WITH SNOW REACHING GROUND AT 10 PM AND PENN YAN
SOON AFTER. OTHER LOCATIONS WILL GET STARTED SOON...ESPECIALLY
AFTER MIDNIGHT.

GRIDS WERE FINESSED FOR DETAILS OF HIGH IMPACT STORM ABOUT TO
OVERSPREAD THE AREA. KEY TIME PERIOD OF IMPACT REMAINS 3AM TO 10AM
WHEN 1 TO 2 INCH SNOWFALL RATES WILL OCCUR...LINGERING TO AS LATE
AS NOON IN OUR NORTHERN ZONES BEFORE GRADUALLY DIMINISHING IN
AFTERNOON. IN NORTHEAST PA TO SULLIVAN CO NY...WARM AIR ALOFT
SHOULD INTRODUCE SLEET AND FREEZING RAIN FOR A TIME WEDNESDAY
MORNING...WHICH WILL HOLD BACK SNOW AMOUNTS THERE COMPARED TO
AREAS FARTHER NORTH.

IT SHOULD BE NOTED THAT FOR THE TWIN TIERS NORTHWARD...THIS IS A
HIGH CONFIDENCE FORECAST FOR ALL SNOW AS PRECIPITATION
TYPE...CONVERTING TO 7 TO 13 INCHES ACCUMULATION. HOWEVER...THE
REMAINDER OF NORTHEAST PA /WYOMING-LACKAWANNA-LUZERNE-PIKE-WAYNE/
AND INTO SULLIVAN COUNTY NY...THERE IS MORE UNCERTAINTY FOR
PRECIPITATION TYPES AND THUS TOTAL SNOW AMOUNTS. THE LIQUID
EQUIVALENT OF THE PRECIPITATION IS ABOUT THE SAME REGARDLESS...BUT
SNOW-TO-LIQUID RATIOS WILL BE LOWER IN NEPA-SULLIVAN CO. NY
ESPECIALLY WEDNESDAY MORNING AS SLEET AND FREEZING RAIN GET
INVOLVED FOR A TIME. THE AVOCA SREF MODEL SOUNDING PLUME DIAGRAMS
FOR THE LAST COUPLE OF RUNS HAVE SHOWN PLENTY OF SPREAD IN
PRECIPITATION TYPE AND AMOUNTS OF EACH WITH NO DISCERNIBLE TREND
ONE DIRECTION OR THE OTHER. THE END RESULT IS STILL A HIGH IMPACT
STORM IN NEPA SOUTH OF THE TWIN TIERS AND SULLIVAN COUNTY
NY...WITH LESS SNOW COMPARED TO FARTHER NORTH YET ALSO SOME MINOR
ICE ACCUMULATIONS /MAINLY ONE TO TWO TENTHS OF AN INCH/. THERE
WILL BE A BIG GRADIENT ACROSS NEPA-SULLIVAN COUNTY NY FOR END
RESULTS /SNOW AND ICE AMOUNTS/. THE SNOW THAT DOES FALL WILL BE
QUITE A BIT DENSER VERSUS FARTHER NORTH.

PREVIOUS DISCUSSION...
COMPLEX SYSTEM WITH A JUMP TO THE CST...SO DETAILS OF THE FCST IS
DFCLT. SYSTEM IS LOADED WITH DEEP GULF MOISTURE AND A FVRBL UPR
LVL JET STRUCTURE WITH GOOD DIVERGENCE. BOTH THE NAM AND GFS BRING
IN A RELATIVELY HIGH WRM LYR OVER NEPA AS EARLY AS 09Z SO WHILE
XPCT A CHG OVER TO AT LEAST SOME SLEET LWRG SNOW AMTS THERE. LYR
LWRS AND IS DEEP ENUF FOR EVEN SOME FRZG RAIN TWRD MRNG...ESP AS
THE LYR LOSES THE ICE CRYSTALS ALOFT BY MID MRNG. WRKG AGAINST THE
CHG OVER WILL BE STRONG UPWARD MOTION LDG TO ENHANCED COOLING OVER
THE COLUMN. WILL USE CARE IN BACKING OFF ON THE SNOW HWVR...IN
CASE LTR RUNS COME BACK COOLER.

OTR DVLPMT IS THE SLGTLY NWRD SHIFT OF THE AXIS OF HEAVIER SNOW.
WILL SHIFT THE SNOW SMTS NWRD A BIT...AGAIN CAUTIOUSLY...AS IT
STILL LOOKS LIKE THE BEST CHANCE FOR THE HEAVIEST SNOW IS ALONG
AND JUST NORTH OF THE NY/PA BRDR.

12Z RUN OF THE EURO CONTS TO BE CONSISTENT AND DOES HINT AS SOME
MIX OVER NEPA...NOT QUITE AS MUCH AS THE NAM AND MUCH LESS THE THE
GFS. ALSO IT KEEPS THE AXIS OF QPF NEARER THE BRDR.

SNOW WILL LINGER INTO WED AND CAA WILL CHG OVER ANY MIX BACK TO
SNOW OVER THE NEPA ZONES. SOME EVIDENCE OF DEFORMATION BAND SNOWS
OVER THE ERN ZONES THRU ABT 18Z...BUT AMTS SHD BE A FEW INCHES AT
MOST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
PD QUIET AND COLD AS A LRG ARCTIC HIPRES DROPS INTO THE CNTR OF
THE COUNTRY. LAKE ERIE IS CUT OFF BY ICE AND WSW FLOW SHD KEEP
MUCH OF ANY ONTARIO SNOW BANDS NORTH OF THE CWA. SO...JUST SOME
LGT SNOW SHWRS AT TIMES AND TEMPS GNRLY BLO NRML THRU THE PD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
320 PM EST UPDATE...
FRIDAY NIGHT A SFC RIDGE WILL DOMINATE THE NE CONUS AND AN UPPR
LEVEL TROUGH WILL START TO CROSS THE ROCKY MOUNTAINS. A WEAK LAKE
RESPONSE MIGHT OCCUR OVER THE EASTERN PORTIONS OF LAKE ONTARIO AS
WEAK NW FLOW IS EXPECTED TO PREVAIL OVER THE LAKE DUE TO BEING ON
THE NW SIDE OF THE SFC RIDGE.

THE UPPR TROUGH WILL START TO SLOWLY SLIDE EASTWARD ACROSS THE
CONUS THROUGH THE DAY ON SAT. THE SFC RIDGE WILL SLOWLY MOVE NORTH
AND THERE WILL BE A SLIGHT CHANCE FOR SNOW ACROSS THE CWA AS A
STORM SYSTEM OFF THE COAST MOVES NORTH ALONG THE COAST. WE MIGHT
SEE SOME LIGHT SNOW AS WE WILL BE ON THE BACK EDGE OF THIS SYSTEM.

DURING THE DAY ON SUNDAY THE UPPR LVL TROUGH WILL MOVE ACROSS THE
MIDWEST AND FORCE CYCLOGENESIS. THERE ARE LARGE DISCREPANCIES
BETWEEN THE GFS AND THE ECMWF. THE GFS INDICATES THE SFC LOW WILL
DEVELOP NEAR OHIO AND MOVE NE AND AFFECT NY/PA BEFORE ENERGY
TRANSFERS TO COASTAL LOW. THE ECMWF INDICATED THE SFC LOW WILL
DEVELOP OFF THE COAST AND REMAIN OFF THE COAST. IF REALITY LEANS
TOWARDS THE GFS... WE WILL HAVE A DECENT CHANCE FOR ADDITIONAL
SNOW SHOWERS THIS WEEKEND. IF THE ECMWF BECOMES CLOSER TO
REALITY... THEN WE MIGHT SEE A DUSTING BEING ON THE BACK EDGE OF
THIS SYSTEM.

A SFC RIDGE WILL BUILD IN BEHIND THE SYSTEM... AND MONDAY APPEARS
TO DRY.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
STRONG WINTER STORM REMAINS ON TRACK WITH A SIGNIFICANT SNOWFALL
EXPECTED ACROSS THE AREA TERMINALS.

THE TIMING AND POTENCY OF THE STORM ARE OF HIGH CONFIDENCE, WITH
AN EXTENDED TERM OF IFR CONDITIONS LIKELY TO ARRIVE FROM SOUTHWEST
TO NORTHEAST BETWEEN 5Z AND 9Z.

THE ONE EXCEPTION IS AVP, WHERE MODEL PROFILES SUGGEST A WARM
LAYER WILL WORK INTO THE REGION ALOFT AND CAUSE A PERIOD OF SLEET
AND FREEZING RAIN. THE MOST LIKELY TIME PERIOD FOR THIS MIXED
PRECIP AT AVP WOULD BE BETWEEN 12Z AND 18Z.

VISIBILITIES WILL RANGE FROM 1/2SM TO 2SM IN THE SNOW, WITH
CEILINGS BETWEEN 600 AND 1500 FEET. LOWER CEILINGS ARE EXPECTED AT
THE HIGHER ELEVATION BGM TERMINAL.

OUTLOOK...

WED NGT...RESTRICTIONS POSSIBLE AT TIMES FROM SCT -SHSN FOR
CENTRAL NY TERMINALS.

THU/FRI/SAT/SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM/MDP
NEAR TERM...DGM/MDP
SHORT TERM...DGM
LONG TERM...KAH
AVIATION...DJP
Hazardous weather outlook, Feb 4, 10:29 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 PM EST TUE FEB 4 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060330-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1029 PM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NO AA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ALSO...ANOTHER SYSTEM MAY IMPACT THE AREA LATER THIS WEEKEND INTO
EARLY NEXT WEEK...WITH THE POTENTIAL FOR ACCUMULATING SNOWFALL.
THERE IS CONSIDERABLE UNCERTAINTY WITH THIS SYSTEM...SO MONITOR
THE LATEST FORECASTS FOR THE MOST UP TO DATE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS LIKE SNOW AND ICE AMOUNTS OVERNIGHT THROUGH WEDNESDAY
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Bradford forecast zone
Reported by
Public
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10-16 inches across the county. The highest amount of 16 inches fell in Warren Center.

Winter Storm, Lackawanna

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 9 inches across the county. The highest amount of 8.8 inches fell two miles west of Clarks Summit.

Winter Storm, Luzerne

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Luzerne forecast zone
Reported by
Public
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-11 inches across the county. The highest amount of 11 inches fell in Shickshinny and Larksville.

Winter Storm, Northern Wayne

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Public
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 9 inches across the county. The highest amount of 9 inches fell in Equinunk.

Winter Storm, Pike

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 11-14 inches across the county. The highest amount of 14 inches fell in Panther.

Winter Storm, Southern Wayne

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Southern Wayne forecast zone
Reported by
COOP Observer
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8-12 inches across the county. The highest amount of 12 inches fell in Hawley.

Winter Storm, Susquehanna

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Susquehanna forecast zone
Reported by
COOP Observer
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8-10 inches across the county. The highest amount of 10 inches fell in New Milford.

Winter Storm, Wyoming

When
February 5, 12:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Reported by
Public
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 11 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491913, 491914, 491916, 491917, 491918, 491920, 491921, 491922.